Minnesota, 2011

Dense Fog in Minnesota, February 16 to 17, 2011

February 16 to 17, 2011 · NWS ARX · 1 event in 1 county or zone

Dense fog blanketed much of southeast Minnesota from the evening of February 16th into the afternoon of the 17th. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dense fog blanketed much of southeast Minnesota from the evening of February 16th into the afternoon of the 17th. A three vehicle accident at the intersection of U.S. Highway 63 and State Highway 30 north of Stewartville (Olmsted County) was responsible for non-life threatening injuries to three people. The automated weather observing equipment at the Rochester airport reported a visibility of a quarter of a mile or less in the fog from 7 p.m. on the 16th until 1 p.m. in the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 16, 2:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 16, 2:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CST WED FEB 16 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...MELTING SNOW THRU THU...
-DZ CHANCES TONIGHT/THU MORNING...WINDS LATER THU NIGHT/FRI...
TEMPERATURES THRU THE PERIOD.

DATA ANALYSIS AT 18Z HAD LOW PRESSURE CENTERED OVER MT WITH
TROUGHING INTO SD AND EASTERN CO...AND HIGH PRESSURE OVER THE
EASTERN CONUS. BROAD BUT GENERALLY LIGHT SOUTHERLY FLOW ACROSS THE
MID/UPPER MS VALLEY WAS PULLING A WARM AND INCREASINGLY MOIST
AIRMASS NORTHWARD. DEW POINTS IN THE MID 40S TO MID 50S ACROSS MO.
AS THIS AIRMASS IS PUSHED NORTH OVER THE COLD OR SNOW COVERED GROUND
ACROSS IA/NORTHERN IL...LOW CLOUD AND AREAS OF DENSE FOG DEVELOPED.
SOME OF THIS AS FAR NORTH AS EXTREME SOUTHERN WI. VIS IMAGERY/SFC
OBS SHOW LOW CLOUDS MOISTURE SOUTHWARD ACROSS WEST MO INTO EAST TX
AS THE GULF OF MEX MOISTURE STREAMS NORTHWARD. WHERE SOME SUNSHINE
HAS MADE IT THRU THE HIGH CLOUDS AND DEEPER BOUNDARY LAYER MIXING
HAS OCCURRED...EARLY AFTERNOON TEMPS HAD WARMED INTO THE 40S TO
LOWER 50S...ESPECIALLY OVER NORTHERN MN/WI.

NO LARGE ERRORS NOTED WITH 16.12Z MODEL INITIALIZATIONS. SOLUTIONS
REASONABLY SIMILAR FOR TONIGHT INTO SAT NIGHT. DPROG/DT OF 500MB
HGTS AT 16.12Z SHOWED RUNS OF 14.12Z AND 15.12Z VERIFIED RATHER WELL
ACROSS NOAM/EASTERN PAC...WITH BETTER RUN-TO-RUN CONSISTENCY TO
ECMWF. MODEL CONSENSUS QUITE GOOD IN THE 00-60HR TIME-FRAME. MODELS
TREND TOWARD A TIGHTER CONSENSUS IN THE 60-84HR PERIOD...ESPECIALLY
WITH A NORTHERN STREAM SHORTWAVE TO NEAR LK WINNIPEG BY 00Z SUN.
OVERALL BETTER RUN-TO-RUN CONSISTENCY TO ECMWF THRU MUCH OF THE
SHORT-TERM PERIOD. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS
REASONABLE WITH THE SFC MASS FIELDS ACROSS CENTRAL NOAM. PER WV
IMAGERY MODELS APPEARED REASONABLE WITH THE SHORTWAVE FEATURES
ACROSS NOAM/EASTERN PAC. AT THE LOWER LEVELS...MODELS GENERALLY
STRUGGLING WITH THE SFC-925MB MOISTURE/CLOUDS/FOG OVER PARTS OF
SOUTHERN WI/IA AND NORTHERN IL TODAY...AS IS QUITE COMMON WITH LOW
LEVEL MOISTURE FIELDS IN THE WINTER. WITH THE TREND TOWARD A
TIGHTER CONSENSUS/COMMON SOLUTION...FAVORED THAT SOLUTION THIS
CYCLE. SHORT-TERM FCST CONFIDENCE ON THE GOOD SIDE THIS CYCLE.

IN THE SHORT TERM...ALL MODELS RAPIDLY EXPAND THE LOW LEVEL MOISTURE
/SFC-925MB/ NORTHWARD THIS EVENING AS THE 50+F DEWPOINT AIR OVER MO
IS ADVECTED NORTH AHEAD OF THE LOW MOVING ACROSS THE NORTHERN
PLAINS. WITH EVENING COOLING AND THE MOIST AIRMASS MOVING NORTH OVER
THE COLD/SNOW COVERED GROUND...LOW CLOUDS/DENSE FOG EXPECTED TO
SPREAD NORTH ACROSS THE AREA. WILL ISSUE A DENSE FOG ADVISORY FOR
TONIGHT/MUCH OF THU...BEGINNING 00Z OVER THE SOUTHEAST PARTS OF THE
FCST AREA AND 03Z ELSEWHERE. RATHER DEEP LAYERED WARM ADVECTION/
ISENTROPIC LIFT OVER THE AREA TONIGHT/MUCH OF THU AHEAD OF THE SFC-
700MB LOW/TROUGH AND FRONT. HOWEVER...GOOD MODEL CONSENSUS FOR THE
MOISTURE TO BE RATHER SHALLOW TONIGHT/THU...TRAPPED IN/UNDER AN
INVERSION UP TO 800MB. WITH LIMITED DEPTH OF MOISTURE AND VERTICAL
EXTENT OF ANY LIFTING...CARRIED -DZ AS THE PRECIP TYPE TONIGHT/THU.
GOOD/CONSISTENT MODEL SIGNAL FOR THE CONVERGENCE/LIFT IN THE SFC-
800MB LAYER TO PRODUCE THE DRIZZLE. CARRIED AREAS/WIDESPREAD -DZ
WITH THE FOG LATER TONIGHT/THU MORNING. DRYING/SHALLOWER MOISTURE
SPREADS EAST ACROSS THE AREA THU AFTERNOON AS THE COLD FRONT PUSHES
EAST ACROSS THE AREA AND THE LOW LEVEL FLOW BECOMES SOUTHWEST AND
WEST. DEPENDING ON TIMING OF THE FRONT...WESTERN PORTIONS OF THE
DENSE FOG ADVISORY MAY NEED TO BE CANCELED BEFORE THE 21Z EXPIRE
TIME...BUT KEPT THE HEADLINE SIMPLE AT THIS POINT. FOG/LOW CLOUDS/
SOUTH WINDS WILL KEEP TEMPS WELL ABOVE FREEZING TONIGHT...WITH
SNOWMELT CONTINUING THU THE NIGHT AND THU. SEE HYDRO SECTION BELOW
FOR MELT WATER CONCERNS. TIGHT PRESSURE GRADIENT/LOW LEVEL COLD
ADVECTION SPREAD ACROSS THE AREA IN THE WAKE OF THE LOW/FRONT FOR
LATER THU NIGHT/FRI. 925MB WINDS IN THE 30-40KT RANGE FROM 06Z-18Z
FRI. WITH SOME SUNSHINE ACROSS THE AREA FRI IN THE DRY SLOT AND
MODEL SOUNDINGS INDICATING MIXING TO ABOUT 900MB...APPEARS A WIND
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE FCST AREA CENTERED ON FRI
MORNING/EARLY FRI AFTERNOON. GRADIENT RELAXES QUICKLY FOR FRI NIGHT
AS SFC RIDGE AXIS MOVES OVER THE REGION. THIS RATHER TRANSIENT AS
WELL WITH A REASONABLE MODEL CONSENSUS FOR ANOTHER TROUGH AXIS/FRONT
TO SLIDE SOUTHEAST ACROSS THE AREA LATER SAT/SAT EVENING. GFS THE
LONE MODEL WITH ENOUGH MOISTURE FOR THIS TROUGH TO PRODUCE ANY
PRECIP FOR THE AREA LATER SAT/SAT EVENING. LEFT THESE PERIODS DRY
FOR NOW PENDING A BETTER MODEL CONSENSUS ON THE DETAILS.

GENERALLY FAVORED A BLEND OF GUIDANCE HIGHS/LOWS FOR TONIGHT THRU
SAT NIGHT. WITH THE WARM ADVECTION/LOW CLOUDS/FOG TONIGHT...TEMPS
TO REMAIN NEARLY STEADY AND TRENDED ABOUT A CATEGORY ABOVE THE
GUIDANCE LOWS FOR TONIGHT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

16.00Z MEDIUM RANGE MODELS ALREADY IN A COUPLE DIFFERENT CAMPS ON
SUN WITH THE SPEED/STRENGTH OF A NORTHERN STREAMS SYSTEM ACROSS
ONT/NORTHERN GREAT LAKES. THIS LOOKS TO HAVE MINIMAL IMPACT ON THE
SENSIBLE WEATHER FOR THE AREA SUN...BUT IS A FACTOR AS A RATHER
STRONG SOUTHERN STREAM LIFTS INTO THE MID/UPPER MS VALLEY CENTERED
ON MON. STRONGER ECMWF/GEM WITH THIS SYSTEM SPREAD MORE COLD AIR
SOUTH ACROSS THE REGION IN ITS WAKE. MODELS REMAIN AT ODDS WITH THE
TIMING OF THE MON SYSTEM...GFS/UKMET FASTER/WEAKER...GEM/ECMWF
STRONGER/SLOWER. FASTER GFS/UKMET ARE WARMER...WITH MORE OF A -RA OR
-RA/-SN EVENT FOR THE AREA LATE SUN/SUN NIGHT WHILE GEM/ECMWF ARE
COLDER WITH MORE OF A SNOW EVENT FOR THE AREA CENTERED ON MON. ECMWF
WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY ON THE SOUTHERN STREAM
MONDAY SYSTEM. 16.12Z GFS REMAINS FASTER BUT HAS TRENDED TOWARD
A COLDER SOLUTION /SNOW/ FOR THE AREA WITH THIS SYSTEM...THUS MODELS
SLOWLY CONVERGING TOWARD A COMPROMISE THAT FAVORS A COLDER SOLUTION
ON MONDAY. OVERALL RUN-TO-RUN CONSISTENCY ON THIS SYSTEM LESS THAN
DESIRABLE BY ALL MODELS. LONG-TERM FCST CONFIDENCE BELOW AVERAGE
THIS CYCLE. SOMEWHAT BETTER MODEL/ENSEMBLE CONSENSUS IN THE WAKE OF
THIS SYSTEM FOR TUE AS HGTS RISE AND HIGH PRESSURE BUILDS INTO THE
REGION. DUE TO BELOW AVERAGE FCST CONFIDENCE...FAVORED THE MODEL/
ENSEMBLE CONSENSUS FOR SUN-TUE THIS CYCLE. GFS REMAINS A FASTER
SOLUTION WED WITH THE NEXT TROUGH/LOW INTO THE CENTRAL/NORTHERN
PLAINS AND PRECIP CHANCE INTO THE AREA BUT NOT A LOT OF CONFIDENCE
IN THIS OUTLIER LOOKING SOLUTION AT THIS POINT. WITH 16.00/06/12Z
GFS RUNS FASTER THAN THE GFS ENSEMBLE MEAN WED...FAVORED THE SLOWER
ECMWF/GFS ENSEMBLE MEAN SOLUTIONS FOR DAY 7. GENERALLY FAVORED A
BLEND OF NUMERICAL GUIDANCE HIGHS/LOWS THRU THE PERIOD.

&&

.AVIATION...TONIGHT AND THURSDAY

INCREASING SOUTH/SOUTHWEST WINDS WILL PULL LOW LEVEL MOISTURE
NORTHWARD...WITH DEW POINTS APPROACHING 40 EXPECTED ON THU. WITH
STRONG WARM AIR ADVECTION IN THE LOW LEVELS...AN INVERSION AROUND
1500-2000 FT WILL REMAIN IN PLACE ACROSS THE REGION FOR MUCH OF THU.
THE POOLING MOISTURE SHOULD RESULT IN SOME LOW STRATUS...AND WITH
THAT THERMODYNAMIC LIFT...AREAS OF DRIZZLE. IN ADDITION...WITH A
DEEP SNOW PACK STILL IN PLACE...AREAS OF FG ARE ALSO LIKELY. THE
AVIATION CONCERNS FOCUS ON HOW LOW THE CEILINGS AND VSBYS WILL GO.

16.12Z MODEL RUNS CURRENTLY SUPPORT IFR CONDITIONS FOR KRST...WITH
IFR/MVFR FOR KLSE. SEE THE POTENTIAL FOR WIDESPREAD DENSE FOG //
1/4SM // OVERNIGHT THROUGH THU MORNING...BUT IF DRIZZLE DOES
DEVELOP...IT WILL AID VSBYS A BIT...PROBABLY MORE IN THE 1/2 TO 1SM
RANGE. FOR NOW...WILL TREND THE TAFS WITH THE DRIZZLE
THREAT...ESPECIALLY FROM AROUND THE MISSISSIPPI RIVER EAST.

&&

.HYDROLOGY...TONIGHT THROUGH THURSDAY EVENING

THE NEXT 24HRS OR SO WILL BE CRITICAL FOR SNOW MELT AND RUN OFF INTO
AREA RIVERS. HIGHS TODAY IN THE LOW-MID 40S...LOWS TONIGHT IN THE
UPPER 30S-LOW 40S AND HIGHS THU IN THE UPPER 40S-MID 50S WILL
PRODUCE AN EXTENDED PERIOD OF MELTING SNOW. DEW POINTS IN THE MID
30S TO MID 40S...FOG AND MDT SOUTH WINDS FOR BOUNDARY LAYER MIXING
WILL ACCENTUATE THE MELTING POTENTIAL TONIGHT/THU. THE UNKNOWN IS
HOW MUCH OF THE SNOW MELT WATER WILL SOAK IN OR RUN OFF. SOILS ARE
NOT FROZEN FOR MOST LOCATIONS THAT HAVE HAD DEEP...UNDISTURBED SNOW
COVER SINCE EARLY DEC...WITH POTENTIAL FOR A GOOD SHARE OF THE MELT
WATER TO INFILTRATE THE SOILS. SOME MELT WATER WILL RUN OFF...WITH
RISES EXPECTED ON AREA STREAMS AND RIVERS...BUT WHAT FRACTION OF IT
WILL RUN OFF IS THE UNKNOWN. A HIGHER FRACTION OF RUN OFF WILL
PRODUCE STRONGER RISES...WHILE A LOWER FRACTION OF RUN OFF WILL
PRODUCE WEAKER AND MOSTLY WITHIN BANK RISES. ANY DRAMATIC RISES OF
STAGE OR FLOW WILL HAVE THE POTENTIAL TO PRODUCE ICE JAMS WERE
SIGNIFICANT ICE EXITS ON THE RIVERS. THOSE LIVING NEAR RIVERS SHOULD
MONITOR RELATED RIVER FORECASTS AND STATEMENTS FOR ADDITIONAL
DETAILS OVER THE NEXT COUPLE OF DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY FROM 9 PM THIS EVENING TO 3 PM CST THURSDAY
     FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053.

     DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST THURSDAY
     FOR WIZ054-WIZ055.

     DENSE FOG ADVISORY UNTIL 3 PM CST THURSDAY FOR WIZ061.

MN...DENSE FOG ADVISORY FROM 9 PM THIS EVENING TO 3 PM CST THURSDAY
     FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...DENSE FOG ADVISORY FROM 9 PM THIS EVENING TO 3 PM CST THURSDAY
     FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019.

     DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST THURSDAY
     FOR IAZ011-IAZ029-IAZ030.

&&

SHORT/LONG TERM...RRS
AVIATION..........RIECK
HYDROLOGY.........RRS
Hazardous weather outlook, Feb 16, 3:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST WED FEB 16 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
300 PM CST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT THROUGH THURSDAY
AFTERNOON.

DENSE FOG WILL BE WIDESPREAD ACROSS THE REGION TONIGHT...
DEVELOPING BY MID EVENING. VISIBILITIES WILL BE REDUCED TO 1/4 MILE
OR LESS AT TIMES. MOTORISTS SHOULD BE ON THE LOOK OUT FOR REDUCED
VISIBILITIES LATER TONIGHT...PREPARE FOR SLOWER TRAVEL AND ALLOW
EXTRA TIME TO REACH THEIR DESTINATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DENSE FOG ADVISORY IS IN EFFECT THROUGH MID AFTERNOON THURSDAY
WITH VISIBILITIES OF 1/4 MILE OR LESS EXPECTED.

RUNOFF FROM MELTING SNOW WILL LIKELY CAUSE AREA RIVERS AND STREAMS
TO RISE LATE THIS WEEK INTO THE WEEKEND. AT THIS TIME...IT IS TOO
DIFFICULT TO DETERMINE WHETHER ANY FLOODING WILL OCCUR.

STRONG WEST WINDS WILL BLOW ACROSS THE AREA FRIDAY IN THE WAKE
OF A COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
ARE EXPECTED.

THERE IS THE POTENTIAL FOR A STORM SYSTEM TO BRING SOME ACCUMULATING
SNOWS TO THE REGION SUNDAY NIGHT AND MONDAY. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Olmsted

When
February 16, 7:00 PM CST to February 17, 1:15 PM CST
Where
Olmsted forecast zone
Injuries
0 direct, 3 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

A three vehicle accident that occurred in dense fog, resulted in non-life threatening injuries to three people. The accident occurred around 1030 a.m. on the 17th at the intersection of U.S. Highway 63 and State Highway 30. The automated weather observing equipment at the Rochester airport reported visibilities at or below a quarter of a mile from 7 p.m. on the 16th through 1 p.m. on the 17th.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282909.